ECE2016 Eposter Presentations Clinical case reports - Pituitary/Adrenal (81 abstracts)
Introduction: Primary adrenal insufficiency or Addison disease (AD) is a potentially fatal condition if not diagnosed in time. Rarely, it can arise as a manifestation of antiphospholipid syndrome (APS), caused by adrenal venous thrombosis and consequent hemorrhagic infarction.
Case report: We present the case of a 36-year-old caucasian woman with APS diagnosis since she was 24, with history of arterial hypertension and multiple thrombotic events (deep vein thrombosis, spontaneous abortions, splenic vein thrombosis). She had been hospitalized for acute renal failure after her third spontaneous abortion and was discharged under corticotherapy (prednisolone 1 mg/Kg/day) with progressive reduction of dose. One month after being hospitalized and one week after suspending corticotherapy, she was admitted in the emergency department after 4 days of nausea, persistent vomiting and progressive asthenia. Medicated then with warfarin and antihypertensive medication. Initial analytical study revealed hyponatremia (114 mmol/l), hyperkalemia (7.9 mmol/l) and significative worsening of renal function (creatinine 4.90 mg/dl). She was readmitted and restarted on therapy with prednisolone; the basal adrenal function tests under prednisolone revealed morning serum cortisol 1.3 μg/dl (reference range 525) and ACTH 15 pg/ml (952). Abdominal CT showed nodular heterogeneous lesion (72×50 mm) suggestive of adrenal hemorrhage in the right adrenal gland; left gland poorly visualised. The patient initiated glucocorticoid and mineralocorticoid replacement with very good clinical and analytical response. Further study after stabilization showed morning cortisol <1 μg/dl (525), ACTH 138 pg/ml (952); low levels of aldosterone and adrenal androgens; negative anti 21-hydroxylase antibodies; normal thyroid function and no anterior pituitary deficits. She continues to be followed in regular endocrinology consultation.
Conclusion: High index of clinical suspicion for AD in APS is needed in suspected cases, the diagnosis should be investigated and treatment promptly initiated. Conversely, the possibility of APS should be considered in patients with AD of unknown etiology, after exclusion of more common causes.